Pennsylvania, 2005Damaging Wind in Pennsylvania, July 21, 2005
July 21, 2005 · NWS CTP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 21, 10:25 AM EST, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 21, 10:25 AM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1125 AM EDT THU JUL 21 2005
.SHORT TERM (REST OF TODAY)...
WEAK MCV FROM OVERNIGHT CONVECTION CONTINUES TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS OVER WESTERN PA THIS MORNING. RUC AND
ETA BUFKIT SOUNDINGS INDICATE LITTLE IF ANY CAP...IN CONTRAST TO
WHAT WAS SHOWN YESTERDAY. THUS...GIVEN THE MCV AS A TRIGGER AND
INCREASING MOISTURE (LAYER PWS INCREASING TO 1.5+) WITH MOISTURE
SURGE OVER WESTERN PA...WILL EXPAND POPS FOR THE AFTERNOON AND
INCLUDE SCATTERED SHRA/TSRA FOR MUCH OF CENTRAL AND SOUTHERN
SECTIONS EXTENDING INTO THE LOWER SUSQ. NOT EXPECTING SEVERE AT
THIS TIME GIVEN WEAK SHEAR PROFILE...BUT GIVEN AVAILABLE MOISTURE
AND EASTWARD PROPOGATION AT TIME OF MAX HEATING...WILL OBVIOUSLY
NEED TO BE MONITORED FOR ANY PULSING. NO OTHER CHANGES AT THIS TIME.
&&
.PREVIOUS DISCUSSION...
(ISSUED 238 AM EDT THU JUL 21 2005)
SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
NO SHORTAGE OF WORRIES IN THE NEAR TERM...AS WHAT WAS GOING TO BE A
PRETTY NICE/EASY WX DAY FOR CENTRAL PA HAS BEEN COMPLICATED BY THE
APPROACH OF AN MCS THAT FORMED LAST EVENING OVER LWR MI AND NRN IN.
THE SHOWERS AND THUNDER ARE NOW ALL THE WAY INTO NRN OH AND COMING
ON-SHORE FROM LK ERIE AS WE SPEAK. THE UPPER FLOW AND GOOD MOISTURE
FAVOR THIS GUY DROPPING TO THE SE THRU 12Z...BUT IT MAY BRUSH THE
WRN FRINGES OF THE CWA BEFORE THAT. WILL ALLOW FOR THIS BY ADDING
CHC POPS TO THE EXTREME WRN AREAS THIS MORNING...AND HOLDING THEM IN
THE LAURELS THRU THE DAY...BUT DIPPING THEM TO 20S IN THE NWRN
MTS/PLATEAU IN THE AFTN. THE DECENT CAP OVERHEAD (+8 TO +10C AT 7H)
SHOULD LIMIT THE EASTWARD PROGRESSION OF THE SYSTEM...AND MAY KEEP
MUCH THUNDER FROM OCCURRING. BUT WITH THINGS ALREADY GOING GOOD JUST
TO OUR NW...WL MENTION THUNDER AS WELL. THE ADDITION OF SOME
CLOUDS/DEBRIS FROM THE MCS WILL KEEP THINGS A BIT COOLER THAN
EARLIER EXPECTED AS WELL. WILL KEEP MAXES BLO 90 IN MOST
LOCALES...EXCEPT THE LWR SUSQ.
ANY CONVECTION THIS AFTN SHOULD DIE AWAY FAST EARLY THIS EVENING.
WILL ONLY CARRY A SLIGHT CHC POP IN THE SW FOR THE EVENING...THEN
MAKE IT PRECIP FREE FOR THE REST OF THE NIGHT.
FRIDAY LOOKS LIKE IT SHOULD START OUT DRY...TOO. BUT...A FAST (AND
EVER-FASTER-PROGGED) MOVING COLD FRONT WILL DROP INTO THE STATE FROM
THE NORTH/NORTHWEST DURING THE DAYTIME. OUR CAP WILL BE A BIT
WEAKER ON FRIDAY (+6-8C)...SO WILL CARRY A CHC POP FOR MOST OF THE
AREA IN THE AFTN AND EVENING...TAPERING TO SLIGHT CHCS FOR THE REST
OF FRI NITE.
DANGELO
LONG TERM (SATURDAY THROUGH WEDNESDAY)...
MAKE A MINOR TWEAK OR TWO TO POPS ON SAT/NITE TO GO WITH EVER-FASTER
TREND OF THE FRONTAL MOVEMENT...BUT OVERALL NO REAL CHANGES MADE
BEYOND THAT. CURR FCST IS GOOD WITH BIG PICTURE. INTERESTING
PATTERN SHIFT MAY OCCUR LATE IN THE FCST TIME FRAME...AND MAY LEAD
TO SUB-NORMAL TEMPS FOR THE END OF THE MONTH - WITH MREF MEAN 5H
HEIGHTS HINTING THAT AN UPPER TROF WL DIG OVER THE ERN CONUS.
DANGELO
AVIATION...
SOME MID AND HI CLDS TODAY...GIVEN WARM ADVECTION. A FEW SHOWERS AND
STORMS COULD HOLD TOGETHER...BUT MOST AREAS WILL NOT SEE MUCH MORE
THAN A SPRINKLE. MOST IF NOT ALL OF TODAY WILL BE VFR.
ONCE SUN SETS TONIGHT...AND HIGHER DEWPOINTS WORK IN...SOME MVFR
CONDITIONS LIKELY IN BR.
MARTIN
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...DEVOIR
Hazardous weather outlook, Jul 21, 3:54 AM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
454 AM EDT THU JUL 21 2005
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-220854-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
454 AM EDT THU JUL 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DANGELO
In the hours before
Special weather statement, Jul 21, 11:15 AM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1215 PM EDT THU JUL 21 2005
PAZ024-211700-
CAMBRIA-
1215 PM EDT THU JUL 21 2005
...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA COUNTY THROUGH 1 PM...
AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF JOHNSTOWN...MOVING SOUTHEAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SIDMAN AROUND 1220 PM...
WILMORE AROUND 1225 PM AND BEAVERDALE AROUND 1230 PM.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THESE WINDS
SPEEDS ARE CAPABLE OF DOWNING SMALL TREE LIMBS.
FORECASTER: JPV
Special weather statement, Jul 21, 11:47 AM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1247 PM EDT THU JUL 21 2005
PAZ025-034-211745-
BEDFORD-BLAIR-
1247 PM EDT THU JUL 21 2005
...A STRONG THUNDERSTORM WITH GUSTY WIND AND BRIEF HEAVY RAIN WILL
AFFECT NORTHERN BEDFORD COUNTY AND SOUTHERN BLAIR COUNTY THROUGH 145
PM EDT...
AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF PORTAGE...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR SKI GAP AROUND 100 PM...QUEEN
AROUND 105 PM...CLAYSBURG...NEWRY AROUND 110 PM...ROARING SPRING
AROUND 115 PM...MARTINSBURG...WOODBURY AROUND 125 PM AND ROYER AROUND
135 PM.
A 10 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL CAUSE
WATER TO POND ON ROADS AND POSSIBLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
BRIEF WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.
ALSO EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
FORECASTER: LAMBERT/WUNDERLY
Special weather statement, Jul 21, 12:50 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
150 PM EDT THU JUL 21 2005
PAZ025-026-035-211845-
BLAIR-FULTON-HUNTINGDON-
150 PM EDT THU JUL 21 2005
...STRONG THUNDERSTORMS WILL AFFECT HUNTINGDON...BLAIR AND FULTON
COUNTIES...
AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
TYRONE TO 11 MILES NORTH OF BREEZEWOOD...MOVING EAST AT 15 MPH. THE
THUNDERSTORMS WILL BE NEAR WARRIORS MARK...TROUGH CREEK STATE PARK
AROUND 155 PM...ALEXANDRIA AROUND 200 PM...WATERFALL...FRANKLINVILLE
AROUND 205 PM...PETERSBURG...CASSVILLE AROUND 210 PM...SIDELING HILL
REST AREA...SALTILLO AND RAYSTOWN DAM AROUND 215 PM.
WIND GUSTS TO 40 MPH AND HEAVY RAIN ARE POSSIBLE WITH THESE STORMS.
A QUICK ONE HALF TO THREE QUARTERS OF AN INCH MAY FALL AS THE AREA
OF SHOWERS AND THUNDERSTORMS PASSES.
FORECASTER:GAD
Special weather statement, Jul 21, 1:19 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
219 PM EDT THU JUL 21 2005
PAZ028-036-056-063-211915-
CUMBERLAND-FRANKLIN-JUNIATA-PERRY-
219 PM EDT THU JUL 21 2005
...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...CUMBERLAND...PERRY AND
JUNIATA COUNTIES BETWEEN 230 PM AND 315 PM EDT ...
AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
HUNTINGDON TO 19 MILES SOUTH OF HUNTINGDON TO 11 MILES EAST OF
BREEZEWOOD...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR
FANNETTSBURG AROUND 240 PM...WILLOW HILL...FORT LOUDON...DOYLESBURG
AROUND 245 PM...BLACKLOG...AMBERSON VALLEY AROUND 250 PM...ROXBURY
AROUND 255 PM...UPPER STRASBURG...ST. THOMAS AND PERULACK AROUND 300
PM.
A 10 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
ALSO EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
FORECASTER: LAMBERT
Special weather statement, Jul 21, 2:28 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
328 PM EDT THU JUL 21 2005
PAZ028-056-212015-
JUNIATA-PERRY-
328 PM EDT THU JUL 21 2005
...A STRONG THUNDERSTORM WILL AFFECT PERRY AND JUNIATA COUNTIES...
AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF LEWISTOWN...MOVING
NORTHEAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR WALNUT AROUND 350
PM AND PORT ROYAL AROUND 415 PM.
VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
FORECASTER: JPV
Special weather statement, Jul 21, 2:37 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 PM EDT THU JUL 21 2005
PAZ028-056-057-059-063>066-212100-
ADAMS-CUMBERLAND-DAUPHIN-JUNIATA-LANCASTER-LEBANON-PERRY-YORK-
337 PM EDT THU JUL 21 2005
...STRONG THUNDERSTORMS WILL AFFECT YORK...LANCASTER...CUMBERLAND...
LEBANON...DAUPHIN...PERRY...JUNIATA AND ADAMS COUNTIES...
AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 20 MILES SOUTHWEST OF
SELINSGROVE TO 8 MILES SOUTHEAST OF SHIPPENSBURG...MOVING EAST AT 20
MPH. THE THUNDERSTORMS WILL BE NEAR SHERMANSDALE...PINE GROVE
FURNACE STATE PARK...NEWPORT AND CASHTOWN AROUND 345 PM...CARLISLE
SPRINGS...CARLISLE AND ARENDTSVILLE AROUND 350 PM...BIGLERVILLE AND
BENDERSVILLE AROUND 355 PM AND SEVEN STARS AROUND 400 PM.
VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
Thunderstorm Wind, Franklin
- When
- July 21, 2:39 PM EST
- Where
- Franklin County, Greencastle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.783, -77.750
Thunderstorm winds knocked down a tree and wires in Greencastle and Mont Alto.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 21 to 26, 20052 deaths · 93 injured · 11 events
- Heat in Kentucky, July 21 to 26, 200569 injured · 22 events
- Heat in Illinois, July 21 to 26, 200562 injured · 19 events
- Hail in North Dakota, July 21, 2005$93 million · 2.5 in hail · 1 event
- Heat in Kansas, July 21 to 25, 20051 death · 7 events
- Hail in North Dakota, July 21, 20053 injured · $7.0 million · 2.75 in hail · 1 event
- Lightning Strike in Minnesota, July 21, 2005$1.6 million · 1 event
- Hail and Damaging Winds in Indiana, July 21, 2005$555,000 · 1 in hail · 19 events
- Hail and Damaging Winds in South Dakota, July 21, 2005$522,000 · 3 in hail · 17 events
- Hail and Damaging Winds in Georgia, July 21, 2005$549,000 · 1 in hail · 8 events
- Lightning Strikes in Indiana, July 21, 2005$312,000 · 6 events
- Damaging Winds and Lightning Strikes in Mississippi, July 21, 2005$290,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464678.